Please use this identifier to cite or link to this item: http://hdl.handle.net/10397/31284
Title: First-best marginal cost toll for a traffic network with stochastic demand
Authors: Sumalee, A
Xu, W
Keywords: Demand uncertainty
First-best toll
Marginal cost pricing
Stochastic network
Issue Date: 2011
Publisher: Pergamon Press
Source: Transportation research. Part B, Methodological, 2011, v. 45, no. 1, p. 41-59 How to cite?
Journal: Transportation research. Part B, Methodological 
Abstract: First-best marginal cost pricing (MCP) in traffic networks has been extensively studied with the assumption of deterministic travel demand. However, this assumption may not be realistic as a transportation network is exposed to various uncertainties. This paper investigates MCP in a traffic network under stochastic travel demand. Cases of both fixed and elastic demand are considered. In the fixed demand case, travel demand is represented as a random variable, whereas in the elastic demand case, a pre-specified random variable is introduced into the demand function. The paper also considers a set of assumptions of traveler behavior. In the first case, it is assumed that the traveler considers only the mean travel time in the route choice decision (risk-neutral behavior), and in the second, both the mean and the variance of travel time are introduced into the route choice model (risk-averse behavior). A closed-form formulation of the true marginal cost toll for the stochastic network (SN-MCP) is derived from the variational inequality conditions of the system optimum and user equilibrium assignments. The key finding is that the calculation of the SN-MCP model cannot be made by simply substituting related terms in the original MCP model by their expected values. The paper provides a general function of SN-MCP and derives the closed-form SN-MCP formulation for specific cases with lognormal and normal stochastic travel demand. Four numerical examples are explored to compare network performance under the SN-MCP and other toll regimes.
URI: http://hdl.handle.net/10397/31284
ISSN: 0191-2615
EISSN: 1879-2367
DOI: 10.1016/j.trb.2010.04.007
Appears in Collections:Journal/Magazine Article

Access
View full-text via PolyU eLinks SFX Query
Show full item record

SCOPUSTM   
Citations

26
Last Week
0
Last month
0
Citations as of Jul 20, 2017

WEB OF SCIENCETM
Citations

22
Last Week
1
Last month
0
Citations as of Jul 15, 2017

Page view(s)

23
Last Week
0
Last month
Checked on Jul 16, 2017

Google ScholarTM

Check

Altmetric



Items in DSpace are protected by copyright, with all rights reserved, unless otherwise indicated.